9-1-1 S1/E3: Evaluation and Treatment of Overdoses

In Episode 3 of 9-1-1, the story opens with officer Athena Grant, played by Angela Bassett, finding her daughter unconscious from taking hydrocodone pills as seen in the trailer below. The daughter, who appears to be between twelve and fourteen, is whisked off to the hospital and admitted to the ICU in short order. One, did they treat this ingestion (or overdose) correctly? Two, would this type of ingestion warrant ICU admission?

It’s stated in the episode that the daughter took “six to seven” hydrocodone pills. Hydrocodone is a combination of acetaminophen (Tylenol) and a synthetic type of codeine. It comes in many different preparations with different amounts of acetaminophen and hydrocodone. Where do we start to evaluate whether or not the ingestion is worrisome?

1.  How is the patient? What signs and symptoms do they have?  The EMS crew in this situation is lucky. The mother knows exactly what the daughter took. She presents unresponsive with slow breathing. Number one treatment in this situation after assisting with her breathing? Give Narcan which this crew absolutely does not do. Narcan is a reversal agent for opioids. It can be given via a mist up the nose so you can generally reverse the sedative effects of the drug without even starting an IV. It is a life saving measure because it is the not breathing part that will kill you first. This is the medication they should have given first.

In absence of knowing exactly what the patient took, we can look at clusters of signs and symptoms called toxidromes which might point us in the right direction.

2. What did the patient take? When did they take it? How much did they take? Many drugs have multiple components and we have to evaluate EACH component and whether or not this could prove harmful to the patient. The opioid  (once reversed with Narcan) is probably the least concerning. The amount of acetaminophen ingested is our next priority and we would calculate how many milligrams per kilogram she took. We know for acetaminophen that when you start to get between 100-150mg/kg that there could be a potential for liver damage. There is a reversal drug for acetaminophen’s damaging effects on the liver called Mucomyst, but there is a window in which this can be given to be effective. Usually, a poison control center will help us manage these types of patients.

In this case, let’s say she took six pills of Lortab 7.5/500. From this we know that each pill has 500mg of acetaminophen. Assuming the average 12-14 y/o is about 100 lbs (converted to 45 kg) then she took about 66mg/kg of acetaminophen. A four hour Tylenol level (measured four hours after the ingestion) would be checked to ensure she wasn’t toxic, but in this case likely not.

3. Will this patient be admitted to the ICU? It might come as a surprise, but ingestions of medications are most often not admitted to the ICU. Most are managed and observed in the ER. In this case, the girl should have been given Narcan by EMS. We would continue to watch for the somnolent effects of the opioid and evaluate the risk of the acetaminophen.

Also, it’s generally protocol that an aspirin level is measured as well even if the patient denies taking any. We can’t always depend on the patient being truthful about what they took and aspirin can have very devastating effects as well. Other labs depend on the medication ingested and what parts of the body if affects. This patient would likely not be admitted to the ICU.

Also, if we get a toxic ingestion within an hour we can give activated charcoal (that literally looks like black sludge) that will bind the medication. This is not always done for several reasons. One is the risk of the charcoal ending up in a patient’s lungs during administration. Usually this is done under the recommendation of Poison Control.

4. Do we notify Child Protective Services? In this episode, Child Protective Services conducts a mental health exam on the teen. In the real world, this evaluation takes place through mental health providers not associated with the state. State involvement is generally reserved for what we would consider a risky home environment. A teen getting into their parents medicine cabinet for some pills would not fall into that category. What would? A two-year-old ingesting crack cocaine that was lying around the home. Each case is handled very individually, but this case presented in 9-1-1 would not rise to that level in my opinion.

As a side note, parents are not separated from their children during medical treatment. Can we please stop perpetuating this myth?

What do you think of 9-1-1?

Netflix Suspense Movie Clinical: Treatment of the Suicidal Patient

Proper Treatment of a Suicidal Patient. 

clinical-netflixNetflix recently released a psychological suspense (perhaps some would call it horror) movie called Clinical. It surrounds the story of psychiatrist Dr. Jane Mathis who is an expert in dealing with PTSD. She is recovering from her own traumatic experience, a patient attempting suicide in front of her, and has vowed to not care for these types of patients until her own issues are resolved. However, the work of regular psychiatric problems doesn’t seem fulfilling enough so she takes on the case of a facial transplant patient named Alex.

In one particular scene, Alex calls Jane and states he “took too many pills”. I don’t know how this could be viewed other than a suicide attempt. Instead of calling 911, she goes to his home. Once there, Alex is first scene barely conscious, but is evidently able to stand up and answer the door. From that point on, the conversation goes something like this:

Alex: “Did you call an ambulance?”

Jane: “What did you take? If you don’t tell me, I’m going to have to call 911.”

Alex eventually becomes unconscious. Jane then administers a drug via IM injection. In the next scene, Alex is vomiting.

Jane is holding a prescription bottle in her hand. “How many of these pills did you take?”

Alex: “I just wanted to sleep for a while. What did you give me?”

Jane: “It’s called naloxone. I only use it for emergencies.”

Just. Awesome.

Issue One: I can’t imagine how many ethical and legal lines it crosses that this psychiatrist did not have this patient involuntarily committed to the hospital under an M-1 hold when he clearly tried to commit suicide. I’ve seen M-1 holds placed on patients for far less than an actual attempt.  Clearly, this is a big medical no-no and really doesn’t do the patient any favors. Just because the patient’s worried financially about an ambulance ride doesn’t mean he doesn’t get one.

Issue Two: Let’s discuss the medical drug naloxone or Narcan. This is a reversal medicine for drugs that contain opiates. This would include drugs like morphine and heroine. It’s not clear what drug Alex took— all he says is sleeping pills. To me, sleeping pills would more than likely contain some kind of benzodiazepine, of which there is no reversal a doctor would personally carry, though one is available in the hospital setting.

Issue Three: The scene where the patient is vomiting after the Narcan is administered. I’m not sure if the writers are portraying that the drug induces vomiting so that the patient throws up the pills. If so, that’s not medically accurate. Narcan reverses the effects of opiates at the receptor level. It immediately brings the patient out of their high and they’re usually not very happy about that. Most often, we don’t want to fully reverse the drug as this can put a patient at risk for seizures so we may titrate the dose just to reverse the diminished (or lack of) breathing induced by taking too much of the drug.

I actually think it’s okay the doctor did these things if it would have been pointed out by her mentoring/treating psychiatrist that she acted inappropriately and he was going to report her to the Board of Healing Arts because of her actions.

That would have ramped up the tension/conflict on many levels.